Puerto Rico, 2015

Rip Current in Puerto Rico, March 28, 2015

March 28, 2015 · NWS SJU · 1 event in 1 county or zone

Winds up to 20kntos and seas up to 6 feet affected the regional waters, with occasional higher seas. Small craft operators were urged to exercise caution across most of the local waters.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Winds up to 20kntos and seas up to 6 feet affected the regional waters, with occasional higher seas. Small craft operators were urged to exercise caution across most of the local waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 28, 2:55 PM AST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 28, 2:55 PM AST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST SAT MAR 28 2015

.SYNOPSIS...UPPER LEVEL RIDGE WILL FLATTEN TONIGHT THROUGH MID
NEXT WEEK THEN COLLAPSE NEXT WEEKEND AS SOUTHERN STREAM TROUGH
AMPLIFIES ACROSS THE CARIBBEAN.

&&

.DISCUSSION...MAINLY DRY WEATHER WILL PREVAIL THROUGH TUE BENEATH
UPPER LEVEL RIDGE ALBEIT WEAKER. MOISTURE SURGES MID AND ESPECIALLY
LATE NEXT WEEK AS RIDGE SUCCUMBS DUE TO HEIGHT FALLS/AMPLIFLYING
UPPER LEVEL TROUGH FROM THE ATLC INTO THE CARIBBEAN. POTENTIALLY
SOME ACTIVE WX NEXT SATURDAY AND PROBABLY THE MOST RAIN WE'VE SEEN
IN QUITE SOME TIME. MAY NEED TO INTRODUCE MENTION OF T-STORMS MID
AND LATE NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS NEXT 24 HRS. FAIR WX IS EXPECTED TO
PERSIST THROUGH TUE.

&&

.MARINE...WINDS AROUND 15 KT AND SEAS 3-5 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  88  75  86 /  10  10  10  10
STT  75  85  74  85 /  10  10  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

10/64
Hazardous weather outlook, Mar 28, 4:55 AM AST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
455 AM AST SAT MAR 28 2015

AMZ710>745-PRZ001>013-290900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
455 AM AST SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-290900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
455 AM AST SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northwest

When
March 28, 5:12 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A man was dragged by a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northwest2015-03-28MaleUnknownDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565622.